CSN Login
Members Online: 10

Notable Hearing Loss = Change in Chemo Plan

Kimba1505's picture
Kimba1505
Posts: 557
Joined: Apr 2010

Mark has "notable" hearing loss and doctors are changing his chemo from Cisplatin to Carboplatin + Taxol. I know I have read of others here who experienced the same thing. Greg, was it you that finished up with Erbitux? They say Carbo-Tax is equal. I said why not do it from jump? Then they have to say they prefer the Cisplatin, which to me says it has something that the Carbo-Tax does not. I asked if there are any new overall concerns, the answer is "no". Radiologist likes how the rads are going. I had a spike in anxiety with this new development. Now we adjust to the new plan...chemo every week.
We at least get to rest for two days. Enjoy the weekend everyone.
Kim

Scambuster's picture
Scambuster
Posts: 975
Joined: Nov 2009

Hi Kim, I had notable hearing loss but more so about 1 mth after treatment ended. I saw my ENT and he took one look in said my 'E' tubes were blocked & asked my to Equalize, which I did and my ears squeaked and squealed and then my hearing came back. I know some other Chemo (I was Erbitux) have some more severe and long term effects. Your ENT should be the one to talk to.

Regds
Scam

miccmill's picture
miccmill
Posts: 247
Joined: May 2010

after being presented with the possible neurological side effects of Cisplatin. His Hem/Onc guy told him if he developed neuro side effects on Cisplatin, they would switch to Carbo/Taxol but that sometimes the neuro side effects were not reversable. He also said certainly not all or even the majority of patients get irreversible neuropathies.

He's a truck driver and wants to return to driving but would not pass a DOT physical with marked neuropathy hands, feet or hearing.

In the end, both Hem/Onc and Rad/Onc MDs said they were satisfied with Carbo/Taxol as the Chemotherapy choice.

Skiffin16's picture
Skiffin16
Posts: 8057
Joined: Sep 2009

Kim, I didn't have any problems with the Carboplaten, it was one of three that I had for the three weeks cycles (Cisplaten, Taxotere, and 5FU). Then for the weekly cycles I had Carboplaten only every week for seven weeks with the daily Rads.

For the Carboplaten I didn't have any meds or complications.

Hoping that the hearing loss is just temporary and Mark will finish up soon with minimal effects.

John

rozaroo
Posts: 667
Joined: Apr 2010

I had three cisplatin treatments along with my rads! I have lost hearing in my left ear &
now I am scheduled for hearing test's etc. Very frustrating!

Greg53's picture
Greg53
Posts: 830
Joined: Apr 2010

Kim,

Good memory. That did happen to me. My original schedule was for 3 Cisplatin treatments at 3 week intervals. I immediately noticed hearing loss and the ringing after first Cisplatin. Told my ONC and he scheduled a hearing test for me. Audiologist told me I had high pitch hearing loss (15-20%). We went ahead with 2nd Cisplatin ,but ONC took it down to 80% of first go-round. I noticed more hearing loss and went back to audiologist who said hearing loss went to 30%. That's when ONC told me if I did third Cisplatin I'd have a good chance of going permanently deaf (I'm already pretty dumb, so I didn't need to be both). I went back to audiologist one more time and he wants me back one year after r/c. Hearing has pretty much stayed the same and I do have the dreaded ringing probably 75% of the time. Audiologist said unlikely I'll get hearing back, but ringing should subside over time. He also recommended hearing aids. I've decided to wait a year plus I'm getting used to reading peoples lips who are soft talkers.

ONC substituted 3 Erbitux treatments (1 per week) over the last 3 weeks. Minimal effects from Erbitux (some slight acne).

Lesson learned for newbies going to take Cisplatin. Get a hearing test BEFORE 1st treatment and make sure you tell your doc of any ringing and hearing loss.

Hope you and Mark are doing well Kim!!
Greg

Kimba1505's picture
Kimba1505
Posts: 557
Joined: Apr 2010

When people have a picture posted it is easier for me to keep the informtion connected to the visual memeory.
I feel better about the switch since posting and hearing success with switches in chemo meds.
Mark was fortunate in that he did have a baseline hearing test prior to starting treatment, and then he just had the 2nd one yesterday before second cisplatin dose scheduled for Monday. He lost hearing in that higher range too. Greg, I am sorry to hear about that almost constant ringing and the degree of loss. I think it makes sense to wait until that 1 year mark to see how the dust settles. Rozaroo, I am sorry to hear about your hearing loss as well. I know there is some new hearing aid technology out there via "Zounds". Very descrete hearing aids that work in a different way than traditional aids. But it does, I think, depend on the type of hearing loss.
I guess I am happy the doctors aren't saying Mark must continue with Cisplatin and hearing loss will be a necessary side effect. In other words, they are not saying if you want to live you must do cisplatin and you will have to accept being deaf. There is a back handed reassurance in that.
We know nothing about the carbo-tax regime. We were told it is better tolerated. Will he lose his hair with this one? What about all the anti-nausea meds...will he need them? We were prepared for the next cisplatin blast...now we don't know what to expect. Skiffin and Miccmill maybe you can give me some details. Just know it is once a week...but don't know for how many weeks. He has 3 more weeks of rads. He is still doing all of his nutrition via mouth...in fact his appetite has be fantastic, and his energy level good. No pain. Hard to complain. Yet that fear is always lurking...

debbiejeanne's picture
debbiejeanne
Posts: 2259
Joined: Jan 2010

Kim, sorry to hear of the new developments. I hope it will be easier for Mark to tolerate. Hang in there, no too much more to go.
God bless you friends,
debbie

miccmill's picture
miccmill
Posts: 247
Joined: May 2010

Kim, I can't remember what Glenn's Carboplatin and Taxol dosage was. Will find out at the next treatment on 7/6.

Glenn has had really minimal side effects from the Chemo. He was prescribed Zofran and Compazine but the Hem/Onc MD said he would not need Emend. He stopped taking them on the Friday after the first Chemo then went out in the boat fishing the next day and threw up. He's not a sea sick kind of person so we figure it was too early to stop the Anti nausea meds. Hasn't had any nausea really since then. Hasn't lost a single hair, yet and they did tell him he would. Maybe that will be after the next or last treatment.

His Hem/Onc MD told him that Carbo/Taxol was kind of "Chemo-Lite" with regards to side effects when compared to Cisplatin. Of course, part of that is the lack of neuro and nephro toxic effects associated with Cisplatin.

I know he'll do good on Carbo/Taxol.

rozaroo
Posts: 667
Joined: Apr 2010

Kim I had no other option's here but cisplatin. Unfortunatly it caused deafness in my left ear. However, ear, nose & throat specialist say's he will do a hearing test & hopefully be able to install a micro chip. I have to research this more. You seem to have more option's where you are. You are so very lucky. It is also great that Mark has a good appetite. It sure help's. Especially with recuperation post treatment. I was eating quite well untill the last week but managed to loose very little weight. This will all be over before you know it Kim. I cannot believe how time has flown by since you first joined this forum. I will keep you in my prayer's Kim & wish Mark a speedy recovery.
Roz

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network